Arizona, 2009Dust Storm in Arizona, July 25, 2009
July 25, 2009 · NWS TWC · 1 event in 1 county or zone
With high pressure aloft centered over New Mexico, moist southerly flow prevailed over southeast Arizona. Scattered thunderstorms developed in the afternoon, with a few producing strong downburst winds.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With high pressure aloft centered over New Mexico, moist southerly flow prevailed over southeast Arizona. Scattered thunderstorms developed in the afternoon, with a few producing strong downburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 25, 2:04 PM MST, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 25, 2:04 PM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
204 PM MST SAT JUL 25 2009
.SYNOPSIS...AN UPPER LEVEL HIGH OVER NEW MEXICO WILL FEED MONSOON
MOISTURE INTO ARIZONA FOR ONE MORE DAY. WHILE NOT IN AN IDEAL
LOCATION...THE PLACEMENT OF THE UPPER HIGH WILL SUPPORT SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY. THE HIGH IS
EXPECTED TO MIGRATE WEST ON SUNDAY...AND BE ALMOST DIRECTLY OVERHEAD
BY MONDAY. THAT WILL BEGIN TO SUPPRESS OUR TYPICAL SUMMER
THUNDERSTORMS AND SEND TEMPERATURES SEVERAL DEGREES ABOVE NORMAL. BY
MIDWEEK..THE HIGH SETS UP IN A HIGHLY UNUSUAL POSITION FOR LATE JULY
OVER SONORA. THAT WILL BLOCK MONSOON MOISTURE FROM MOVING NORTH AND
ALLOW SLIGHTLY COOLER AIR TO FILTER IN FROM THE NORTHERN PLAINS.
&&
.DISCUSSION...WATER VAPOR IMAGERY SHOWS HIGH PRESSURE OVER SRN NEW
MEXICO WHICH IS RESULTING IN SOUTHERLY FLOW INTO ARIZONA. BLENDED
TOTAL PRECIPITABLE WATER IMAGERY SHOWS A LARGE AREA OF GREATER THAN
2 INCH VALUES OVER MUCH OF SRN ARIZONA. THIS MORNINGS KTWC SOUNDING
SHOWED A PWAT OF 1.71 INCHES AND THE PSR SOUNDING SHOWED 1.97
INCHES. A VORT MAX CAN BE SEEN IN WV IMAGERY GENERALLY JUST WEST OF
THE NEW MEXICO BORDER IN EASTERN ARIZONA. THIS SYSTEM HELPED TO
TRIGGER THUNDERSTORMS OVER THE SANTA CATALINA MOUNTAINS EARLIER THIS
MORNING AND NEARLY AN INCH OF RAIN FELL AT THE PALISADES RANGER
STATION IN ABOUT AN HOUR. LAST COUPLE OF SATELLITE PRECIPITATION
ESTIMATE MESSAGES INDICATE THAT THE STORMS ARE LIKELY PRODUCING
AROUND AN INCH OF RAIN PER HOUR.
AS OF AROUND 20Z...RADAR MOSAIC IS SHOWING ISOLATED THUNDERSTORMS
MAINLY OVER SOME OF OUR MOUNTAINS AT THIS TIME. KEMX RADAR IS
INOPERATIVE AT THIS TIME...ALTHOUGH TECHNICIANS ARE WORKING TO SOLVE
THE PROBLEM. BASED ON STRENGTH OF THE STORMS USING SATELLITE
IMAGERY...LIGHTNING DETECTION AND KIWA RADAR IMAGES...IT LOOKS LIKE
THE STORMS OVER SANTA CRUZ COUNTY ARE LIKELY THE STRONGEST AND
SUSPECT THEY ARE PRODUCING MODERATE TO HEAVY RAIN. ANOTHER AREA OF
CONCERN IS OVER THE MOUNTAINS OF GRAHAM COUNTY. I INCLUDED THE
MENTION OF HEAVY RAIN WORDING IN THE GRIDS/ZONES FOR THIS EVENING
SINCE IN THIS HIGH PWAT ENVIRONMENT IT LOOKS LIKE HEAVY RAIN AND
ASSOCIATED FLOODING CONCERNS WILL BE THE MAIN THREAT WITH THE STORMS
THIS EVENING. THE POPS THAT I INHERITED FOR THIS EVENING SEEM TO BE
GOOD...SO I DID NOT MAKE ANY CHANGES SINCE THEY SEEM TO MATCH QUITE
WELL WITH SATELLITE AND RADAR TRENDS.
MODELS INDICATE THAT STARTING TOMORROW THE HIGH WILL BEGIN TO SHIFT
WESTWARD WHICH WILL RESULT IN A WEST TO NORTHWEST MEAN FLOW ACROSS
THE REGION. THEREFORE...EXPECTING DECREASING RAIN CHANCES EACH DAY
AS THE DRIER AIR AND WESTERLY/NORTHWESTERLY PREVAILS.
HIGH TEMPS WILL INCREASE THROUGH MONDAY AND REMAIN RATHER WARM ON
TUESDAY BEFORE DECREASING BY AROUND MID WEEK AND INTO THE WEEKEND.
HOWEVER...TEMPS WILL REMAIN A DEG OR TWO ABOVE 100 EACH DAY THROUGH
SATURDAY FOR THE CENTRAL DESERTS.
&&
.AVIATION...SCT-BKN CLOUDS WITH BASES AROUND 12KFT WILL PERSIST
THROUGH THE DAY WITH ISOLATED SHOWERS AND TSTM MAINLY OVER THE
HIGHER TERRAIN THIS AFTERNOON...ESPECIALLY NEAR KOLS. SOME OF THESE
SHOULD MOVE OFF THE HIGHER TERRAIN AND MOVE NORTH TOWARD THE TAF
SITES BETWEEN 21Z-03Z. MVFR CIGS/VISIBILITIES IN HEAVY RAIN AND
GUSTS TO 35 KTS WILL BE POSSIBLE WITH THIS CONVECTION. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER ISSUES AT THIS TIME. HOWEVER...A
SIGNIFICANT DRYING AND WARMING TREND WILL BEGIN ON SUNDAY...WITH
UNUSUALLY DRY WEATHER FOR LATE JULY EXPECTED DURING THE UPCOMING
WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
MOLLERE
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 25, 10:57 AM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1057 AM MST SAT JUL 25 2009
AZZ019-029>035-260700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1057 AM MST SAT JUL 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL HIGH OVER WESTERN NEW MEXICO WILL ALLOW A WEAK
DISTURBANCE POSITIONED ACROSS FAR SOUTHEAST ARIZONA TO PUSH NORTHWEST
ACROSS THE REST OF SOUTH-CENTRAL ARIZONA TODAY. THIS FEATURE ALONG
WITH A MOIST ATMOSPHERE AND AMPLE SOLAR HEATING WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY ACROSS
CENTRAL AND SOUTH-CENTRAL ARIZONA.
THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE HIGHER TERRAIN...THEN
PUSH NORTHWEST INTO THE VALLEYS BY EARLY AFTERNOON. GIVEN THE MOIST
ATMOSPHERE IN PLACE ACROSS THE AREA...THE MAIN THREAT FROM THESE
STORMS WILL BE THE POTENTIAL FOR FLASH FLOODING DUE TO HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE HIGH IS EXPECTED TO MIGRATE WEST ON SUNDAY...AND DIRECTLY OVER
SOUTHEAST ARIZONA MONDAY. THAT WILL BEGIN TO SUPPRESS OUR TYPICAL
SUMMER THUNDERSTORMS AND SEND TEMPERATURES SEVERAL DEGREES ABOVE
NORMAL. BY MIDWEEK..THE HIGH WILL POSITION ITSELF OVER SONORA
MEXICO. THIS POSITION WILL BLOCK MONSOON MOISTURE FROM MOVING
NORTH...THUS SIGNIFICANTLY REDUCING THE CHANCE OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 25, 12:43 PM MST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1243 PM MST SAT JUL 25 2009
AZZ033-034-252015-
SANTA CRUZ COUNTY AZ-TUCSON METRO/MARANA/GREEN VALLEY AZ-
1243 PM MST SAT JUL 25 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN
SANTA CRUZ COUNTIES UNTIL 115 PM MST...
AT 1241 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF GREEN VALLEY...MOVING
NORTH AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHERN SANTA CRUZ AND SOUTHEASTERN PIMA COUNTIES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3193 11090 3193 11063 3163 11066 3163 11087
TIME...MOT...LOC 1942Z 180DEG 11KT 3172 11076
KD
Dust Storm, Southeast Pinal County
- When
- July 25, 5:25 PM MST to 5:30 PM MST
- Where
- Southeast Pinal County forecast zone
- Reported by
- Trained Spotter
A trained spotter reported blowing dust, with visibility less than 1/8 mile between Eloy and Picacho. Winds were estimated to be near 50 mph.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 25, 20091 injured · $2.1 million · 1.5 in hail · 19 events
- Tornado in New York, July 25, 2009$2.0 million · EF1 · 1 event
- Hail and Damaging Winds in New York, July 25, 2009$108,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Arizona, July 25, 2009$95,000 · 65 kt wind · 5 events
- Tornado in New York, July 25, 2009$75,000 · EF0 · 1 event
- Hail and Damaging Winds in Kentucky, July 25, 2009$31,000 · 1 in hail · 12 events
- Hail and Damaging Winds in West Virginia, July 25, 20092 injured · $2,000 · 1 in hail · 18 events
- Hail and Damaging Winds in West Virginia, July 25, 2009$20,000 · 1.75 in hail · 12 events
- Damaging Winds in Virginia, July 25, 2009$21,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Kentucky, July 25, 2009$14,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 25, 200950 kt wind · 12 events
- Damaging Winds in Pennsylvania, July 25, 2009$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175366.